North Carolina, 2014Winter Storm in North Carolina, February 11 to 13, 2014
February 11 to 13, 2014 · NWS ILM · 9 events in 9 counties and zones
Low pressure formed along a nearly stationary frontal boundary over northern Florida on February 11th, with a strong and large area of high pressure to the north. Precipitation began as snow from the I-95 corridor and points west, with mainly sleet and freezing rain reported east of I-95.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure formed along a nearly stationary frontal boundary over northern Florida on February 11th, with a strong and large area of high pressure to the north. Precipitation began as snow from the I-95 corridor and points west, with mainly sleet and freezing rain reported east of I-95. The northwest portion of the region received over five inches of snow. Over the course of a couple of days, the storm transitioned to mainly an ice event, with nearly an inch of ice reported over interior portions of northeast South Carolina, with lesser amounts over southeast North Carolina. In addition to creating extremely hazardous driving conditions, major power outages were reported due to downed limbs and power lines. Low pressure finally moved up the eastern seaboard and out of the region during the day on February 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 11, 7:09 AM EST, 6 minutes earlier.
Area forecast discussion, Feb 11, 7:09 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
709 AM EST TUE FEB 11 2014
.SYNOPSIS...
A MAJOR WINTER STORM IS EXPECTED ACROSS THE AREA THROUGH WEDNESDAY NIGHT...
WITH LARGE ICE ACCUMULATIONS EXPECTED INLAND. ARCTIC HIGH PRESSURE
WILL NOSE ITS WAY INTO THE AREA THROUGH TONIGHT. A SERIES OF LOW
PRESSURE SYSTEMS WILL TRACK ALONG A STALLED FRONT TO OUR SOUTH
AND OFFSHORE TUESDAY THROUGH THURSDAY. DRIER WEATHER WILL FINALLY
RETURN TO THE AREA FRIDAY AND PERSIST THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 6 AM TUESDAY...TEMPERATURES WERE BEGINNING TO REACH THE
FREEZING MARK IN POCKETS ACROSS THE FAR NORTHERN REACHES OF THE
FORECAST AREA. THUS RAIN THAT WAS STILL MIXING IN WITH THE SLEET
WILL LIKELY FREEZE ON EXPOSED SURFACES. THUS...THE WINTER STORM
WARNING FOR OUR NORTHERN STRETCH OF COUNTIES HAS BEEN PUSHED UP
AND IS NOW IN EFFECT. POCKETS OF FREEZING RAIN WILL BECOME ALL
FROZEN PRECIPITATION LATER THIS MORNING AS THE SUBFREEZING LAYER
CONTINUES TO SLOWLY DEEPEN.
THE SUBCLOUD LAYER IS MORE MOIST THAN MODEL SOUNDINGS WERE
INDICATING 24 HOURS AGO AND AS A CONSEQUENCE...LIGHT PRECIPITATION
HAS BEEN REACHING THE GROUND EARLY THIS MORNING. OBSERVATIONS
INDICATE THE PRECIPITATION IS LARGELY RAIN...WITH SLEET PELLETS
BECOMING MORE COMMON. POCKETS OF FREEZING RAIN WERE BEGINNING TO
BE REPORTED ACROSS NORTHERN PENDER COUNTY NEAR DAYBREAK.
MODEL PROFILES CONTINUE TO SUPPORT MAINLY FROZEN PRECIPITATION
THROUGH MIDNIGHT...MAINLY A SLEET AND SNOW MIX ALTHOUGH MORE SNOW
THAN SLEET SHOULD BEGIN TO DEVELOP FROM BBP TO EYF AND POINTS N
LATER TODAY AND TONIGHT AND THIS IS WHERE THE GREATEST SNOW AND SLEET
ACCUMULATION IS EXPECTED. SLEET MAY MIX WITH RAIN AT TIMES
THROUGH MIDDAY ELSEWHERE. AS THE WEDGE OF HIGH PRESSURE TO OUR N
STRENGTHENS...THE COLUMN WILL COOL FURTHER...AND MORE AND MORE OF
THE FORECAST AREA WILL BEGIN TO MIX WITH OR CHANGE TO A SLEET/
SNOW MIX.
GROUND TEMPERATURES SHOULD LARGELY REMAIN ABOVE FREEZING THROUGH THE
DAY...BEFORE FALLING TO OR BELOW FREEZING TONIGHT. HOWEVER...AIR
TEMPS ARE EXPECTED TO FALL SLOWLY AND WE DO THINK TEMPS WILL BE NEAR
OR JUST BELOW FREEZING FOR MUCH OF THE MORNING AND THIS AFTERNOON.
THE EXCEPTION WILL BE ACROSS OUR SOUTHERNMOST AREAS...FROM
KINGSTREE TO THE SOUTHERN GRAND STRAND WHERE TEMPS ARE NOT
EXPECTED TO FALL BELOW THE MID 30S TODAY. ALTHOUGH SOME OF THE
SNOW AND SLEET SHOULD MELT AS IT HITS THE GROUND...ESPECIALLY
INITIALLY...AS THE INTENSITY PICKS UP AND AIR TEMPS NEAR OR FALL
BELOW FREEZING...WE SHOULD START TO ACCUMULATE SNOW AND/OR SLEET.
AT THIS TIME...WE ARE FORECASTING UP TO 2 INCHES OF FROZEN
PRECIPITATION THROUGH TONIGHT ALONG AND NORTH OF A LINE FROM ABOUT
WATHA TO ELIZABETHTOWN TO DARLINGTON WITH LESSER AMOUNTS FURTHER
S. HOWEVER...MORE SNOW AND SLEET IS FORECAST BEFORE THE EVENT
COMES TO AN END EARLY THU MORNING. WE DO NOT THINK SIGNIFICANT
SNOW AND SLEET WILL ACCUMULATE ON THE GROUND NEAR AND S OF A
WILMINGTON TO FLORENCE LINE. BY THIS EVE...WE EXPECT THE COVERAGE
OF PRECIPITATION TO GREATLY DIMINISH...BUT TEMPORARILY.
OVERNIGHT...AN AREA OF WEAK LOW PRESSURE WILL MOVE ALONG A FRONTAL
BOUNDARY DRAPED TO OUR S AND E. THIS WILL AGAIN INCREASE THE
ISENTROPIC LIFT ACROSS THE FORECAST AREA WHILE THE INTENSITY OF THE
PRECIPITATION ALSO BEGINS TO INCREASE LATE. THE DEPTH OF THE
SUBFREEZING AIR BELOW THE WARM NOSE IS EXPECTED TO SHRINK LATE
TONIGHT AND ESPECIALLY ON WED. AS IT DROPS TO WITHIN 2 KFT OF THE
GROUND...FREEZING RAIN IS EXPECTED TO ENVELOP THE AREA FROM S TO N.
WE EXPECT ICE TO BEGIN ACCRETING OVERNIGHT AND MOST IMPRESSIVELY
ON WED. BY DAYBREAK WED...THERE WILL ALREADY LIKELY BE A COATING
OF ICE ON MANY EXPOSED SURFACES. HOWEVER...THE ICING WILL
SIGNIFICANTLY INCREASE THROUGH WED AND THIS IS WHEN WE EXPECT
SEVERE ACCUMULATIONS OF ICE ACROSS THE GREAT MAJORITY OF THE AREA
AWAY FROM THE COAST.
TEMPS WILL BE SLOWLY FALLING THROUGH THE DAY WITH HIGHS IN THE
30S THIS MORNING. TEMPS WILL CONTINUE TO FALL THROUGH THE NIGHT
AS WELL...DROPPING INTO THE MID AND UPPER 20S ACROSS MOST INLAND
LOCATIONS AND TO AROUND 30 DEGREES ACROSS THE SOUTH SANTEE RIVER
AREA AND UP AND DOWN THE IMMEDIATE COAST.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 AM TUESDAY...STILL A FEW DEVILS IN THE DETAILS IN THE
OTHERWISE HIGH IMPACT STORM AFFECTING US THROUGH THE PERIOD. RIGHT
AT 12Z WED THERE IS AN INTERESTING DIFFERENCE IN THE STRENGTH OF THE
COLD AIR ALONG THE COAST WITH THE WRF MUCH STRONGER...AND ACTUALLY
IMPLYING THAT COASTAL LOCALES...MAINLY NC...COULD HAVE A PROLONGED
PERIOD OF FZRA. FOR NOW HAVE BLENDED THIS WITH THE MORE TEMPERED GFS
AND PREV FORECAST. IT SEEMED PRUDENT TO RAISE WINTER WEATHER
ADVISORY FOR ALL AREAS NOT IN THE WSW AS ANY FREEZING RAIN AT ALL
SATISFIES ADVISORY. MEANWHILE FAR INTERIOR ZONES IN THE SLEET/SNOW
ZONE FOR THE MOST PART. ACCUM FCST NOT CHANGED SIGNIFICANTLY AND THE
SPECTER OF THE SLEET CASTS PLENTY OF UNCERTAINTY ON THE ACTUAL
SNOWFALL FORECAST ANYWAY. 1-2 INCHES STILL EXPECTED BURGAW TO
ELIZABETHTOWN TO SOUTH OF DILLON AND SRN DARLINGTON. NORTH OF THERE
WILL BE A STRIP OF 2-3 INCHES AND FAR NRN MARLBORO THE BULLSEYE OF
ABOUT 4 INCHES OR A LITTLE MORE. OTHER THAN THE AFOREMENTIONED
POSSIBILITY OF SOME MINOR COASTAL FREEZING RAIN THE OUTLOOK HASNT
CHANGED MUCH FOR WESTERN ZONES. SWATH OF 0.5-0.75" MAX ALONG OUR
WESTERNMOST ZONES AND A CATEGORY LOWER TO THE EAST...QUARTER TO HALF
INCH AND EVEN LOWER GRADATION TENTH TO QUARTER INCH FOR ALL BUT
AREAS IN ADVISORY. A PICTURE WORTH A THOUSAND AFD WORDS SO PLEASE
REFER TO THE OFT UPDATED GRAPHICS ON OUR WEBSITE. WINTRY PRECIP MAY
LINGER INTO WEDNESDAY NIGHT BUT TEND TO HAVE A LIMITED ABILITY TO
ACCUMULATE WITH A LOSS OF MOISTURE IN THE DENDRITIC GROWTH ZONE. MID
AND UPPER LEVELS REMAIN DRY THURSDAY AS WELL BUT THE VERY POWERFUL
MID LEVEL TROUGH AND VORT SWINGS THRU...AND COULD POSSIBLY WRING OUT
FREEZING DRIZZLE OR FLURRIES.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...LOW PRESSURE WILL BE LIFTING OFF TO THE
NORTHEAST ON THURS WITH LINGERING PCP THROUGH THE DAY. SHOULD BE
MORE IN THE WAY OF RAIN THAN MIXED AS AIR MASS WARMS SLIGHTLY BUT
PLACES WELL INLAND MAY CONTINUE TO MIX UNTIL LATE DAY. PLENTY OF
DRY AND COOL AIR WILL MOVE IN BEHIND THE LOW AS HIGH PRESSURE
BUILDS IN BRIEFLY. THIS WILL LEAD TO CLEARING SKIES THROUGH THE
END OF THE DAY ON THURS INTO EARLY FRI. THE HIGH WILL RIDGE UP
FROM THE SOUTH THURS NIGHT THROUGH EARLY FRI BUT WINDS WILL BACK
TO THE W-SW THROUGH FRI AHEAD OF NORTHERN STREAM SYSTEM
APPROACHING THE CAROLINAS. THIS NORTHERN STREAM SYSTEM WILL DIG
DOWN FROM THE GREAT LAKES THROUGH FRI SWEEPING A COLD FRONT
THROUGH THE COASTAL CAROLINAS. LATEST GFS SHOWING A FAIRLY POTENT
SHORTWAVE DIGGING FAR ENOUGH SOUTH TO LEND TOWARD GREATER CHC OF
PCP ON FRI ASSOCIATED WITH COLD FRONT PASSAGE.
AS THIS SYSTEM SHIFTS FURTHER OFF SHORE THROUGH FRIDAY NIGHT...THE
DEEP DRY W-NW FLOW BEHIND IT WILL SCOUR OUT ALL CLOUDS AND PCP
LEADING TO A DRIER AND COOLER FIRST HALF OF THE WEEKEND WITH MORE IN
THE WAY OF SUN THAN CLOUDS FOR THE MOST PART. HIGH PRESSURE WILL
ONCE AGAIN RIDGE UP FROM THE SOUTH ON SATURDAY WITH THE GFS DOES
SHOW ANOTHER SHORTWAVE PUSHING A COLD FRONT THROUGH SAT NIGHT INTO
EARLY SUNDAY WHICH LOOKS LIKE IT SHOULD PRODUCE MORE IN THE WAY OF
CLOUDS THAN PCP. HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH OVER
THE SOUTHEAST THROUGH EARLY NEXT WEEK...SUNDAY INTO MONDAY.
TEMPS WILL BE BELOW NORMAL THE FIRST HALF OF THE EXTENDED PERIOD BUT
WILL WARM HEADING INTO THE LATTER HALF OF THE WEEKEND INTO EARLY
NEXT WEEK AS HIGH PRESSURE BUILDS OVER THE CAROLINAS WITH SLIGHTLY
WARMER MID FEBRUARY SUNSHINE...REACHING CLOSER TO 60 SUNDAY AND
MONDAY.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 12Z TUESDAY...A BAND OF MAINLY LIGHT RAIN/SLEET WITH IFR/LIFR
IS AFFECTING THE TERMINALS THIS MORNING. FLIGHT CONDITIONS HAVE
SHOWN AN IMPROVEMENT OVER THE PAST SEVERAL HOURS AS SURFACE HIGH
PRESSURE BUILDS S.
ALL OF THE LATEST MODELS INCREASE THE PRECIPITATION TODAY THUS IT
APPEARS IFR/LIFR WILL RE-DEVELOP AT ALL TERMINALS LATER THIS MORNING
AND PERSIST INTO THIS EVENING. THE LOW LEVEL AIRMASS WILL BECOME
PROGRESSIVELY COLDER THIS TAF VALID PERIOD...THUS EXPECT
PRECIPITATION TO TURN TO ALL SNOW AT KLBT THIS AFTERNOON...AND
BECOME SLEET AT KFLO/KILM POSSIBLY AS EARLY AS THIS
AFTERNOON...AND BY EVENING AT KCRE/KMYR.
PRECIPITATION WILL TAPER OFF OVERNIGHT FROM WEST TO EAST. AS THE
PRECIPITATION ENDS CIGS WILL IMPROVE TO MVFR AT KFLO AND VFR AT
KLBT. COASTAL TERMINALS WILL LIKELY REMAIN IFR THROUGH 12Z.
EXTENDED OUTLOOK...A WINTRY MIX WITH PREDOMINATELY IFR/LIFR
CONDITIONS ARE EXPECTED THROUGH POSSIBLY THU MORNING. CONDITIONS
IMPROVING TO VFR THU EVENING. FRI EVENING A CHANCE OF TEMPO SNOW
SHOWERS/IFR. VFR SAT.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 6 AM TUESDAY...STRONG SMALL CRAFT ADVISORY CONDITIONS ARE
EXPECTED THIS PERIOD WITH SOME GUSTS TO GALE FORCE LATE TONIGHT
AND WED AS A WAVE OF LOW PRESSURE ALONG A STALLED FRONT OFFSHORE
COMBINES WITH A STRONG WEDGE OF HIGH PRESSURE TO FURTHER TIGHTEN
THE PRESSURE GRADIENT. WINDS WILL BE FROM THE NE THROUGH THE
PERIOD... SUSTAINED UP TO 25 TO 30 KT. SEAS WILL CONTINUE TO
BUILD...REACHING 7 TO 9 FT AND UP TO AROUND 10 FT AT FRYING PAN
SHOALS.
SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 AM TUESDAY...SMALL CRAFT ADVISORY IN EFFECT THROUGH THE
PERIOD. HIGH PRESSURE WEDGES EAST OF THE MOUNTAINS WHILE LOW
PRESSURE SLOWLY DEVELOPS WELL OFF THE COAST AND ONLY MOVES SLOWLY.
THIS KEEPS THE GRADIENT PINCHED. LATER IN THE DAY AND WEDNESDAY
NIGHT A SECONDARY LOW MOVES OUT OF THE NE GOMEX AND SLIDES UP THE
COAST. THIS SECONDARY MOVES A LITTLE CLOSER TO THE COAST AND COULD
LEAD TO A SHORT DECREASE IN THE WINDS AND SEAS COULD LOWER AS WELL
BUT STILL NEED ADVISORY. IN THE WAKE OF THIS LOW WINDS PICK BACK UP
SINCE IT DEEPENS AS IT MOVES OFF TO THE NORTHEAST.
LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...THE LOW WILL LIFT NORTH ON THURS WITH N-NW
WINDS AS HIGH PRESSURE REACHES UP FROM THE SOUTH. THE WINDS WILL
BACK TO W-SW BY FRI AHEAD OF COLD FRONT REACHING DOWN FROM
NORTHERN STREAM SYSTEM. WINDS WILL VEER TO THE NW TO N THROUGH
LATE FRIDAY AS COLD FRONT PASSES THROUGH WATERS AND FURTHER OFF
SHORE. HIGH PRESSURE WILL BUILD BACK UP FROM THE SOUTH ON SATURDAY
WITH LIGHTER WINDS AS GRADIENT RELAXES.
OFF SHORE DECREASING W-NW WIND FLOW BEHIND LOW LATE THURS WILL ALLOW
SEAS TO SUBSIDE THROUGH THURS NIGHT INTO FRI BUT SHOULD SEE ANOTHER
SPIKE IN WINDS AND SEAS BY FRI. W-SW WINDS WILL INCREASE ON FRI AS
GRADIENT TIGHTENS AHEAD OF APPROACHING COLD FRONT AND WILL STAY
HIGHER AS FRONT PASSES FURTHER OFF SHORE FRI NIGHT...BUT WILL
DIMINISH ONCE AGAIN BY SATURDAY AS HIGH PRESSURE REACHES UP INTO THE
COASTAL WATERS FROM THE SOUTH.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR SCZ017-023-
024.
WINTER WEATHER ADVISORY FROM 1 AM TO NOON EST WEDNESDAY FOR
SCZ054-056.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM EST
THURSDAY FOR SCZ032-033-053.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY FOR SCZ039-055.
NC...WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR NCZ087-096-
105.
WINTER WEATHER ADVISORY FROM 1 AM TO NOON EST WEDNESDAY FOR
NCZ106>110.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM EST
THURSDAY FOR NCZ099.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST THURSDAY NIGHT FOR
AMZ250-252-254-256.
&&
NEAR TERM...RJD
SHORT TERM...TRA
LONG TERM...RGZ
AVIATION...MRRHazardous weather outlook, Feb 11, 5:05 AM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
505 AM EST TUE FEB 11 2014
NCZ087-096-099-105-SCZ017-023-024-032-033-053-121015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-INLAND HORRY-
505 AM EST TUE FEB 11 2014
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
SEVERE ICING IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
NCZ106>110-SCZ054-056-121015-
COASTAL PENDER-INLAND NEW HANOVER-COASTAL NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN-
505 AM EST TUE FEB 11 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
SCZ039-055-121015-
WILLIAMSBURG-INLAND GEORGETOWN-
505 AM EST TUE FEB 11 2014
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
SEVERE ICING IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
AMZ250-252-254-256-121015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
505 AM EST TUE FEB 11 2014
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST THURSDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
GUSTS TO GALE FORCE ARE POSSIBLE LATE TONIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
RJD
In the hours before
Local storm report, Feb 11, 5:49 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
549 AM EST TUE FEB 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 AM SLEET WATHA 34.64N 77.96W
02/11/2014 E0.0 INCH PENDER NC AMATEUR RADIO
SLEET FREEZING RAIN ON DECK AND BACK OF CARS
&&
EVENT NUMBER ILM1400071
ROSSWinter Storm, Robeson
- When
- February 11, 7:15 AM EST to February 13, 7:00 AM EST
- Where
- Robeson forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 34.640, -79.103 (the zone’s center; the record gives no point)
Snow began falling the morning of February 11th, becoming heavy by early afternoon. By that evening, nearly five inches had fallen over most of Robeson county, with five inches reported by an amateur radio operator five miles SSW of Lumberton. The snow transitioned freezing rain with a quarter inch of ice accumulation before ending the morning of February 13th.
Winter Storm, Inland Pender
- When
- February 11, 7:30 AM EST to February 13, 9:30 AM EST
- Where
- Inland Pender forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 0 direct, 6 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.515, -77.889 (the zone’s center; the record gives no point)
A mixture of snow, freezing rain and sleet began falling the morning of February 11th, with over an inch of frozen precipitation reported at Watha. Driving was treacherous, with 3700 residents without power. Some residents stayed overnight at emergency shelters. One man was killed when an ice-laden tree branch fell on him outside his home on Hopes Path Road in Rocky Point. Six people were taken to the hospital and treated for carbon monoxide. They were trying to heat their home with a charcoal grill.
Winter Storm, Coastal Pender
- When
- February 11, 8:15 AM EST to February 12, 6:00 PM EST
- Where
- Coastal Pender forecast zone
- Reported by
- NWS Employee
- Coordinates
- 34.515, -77.889 (the zone’s center; the record gives no point)
Freezing rain began falling the morning of February 11th, with a tenth of an inch of ice accumulation reported near the coast. Driving was treacherous, with numerous power outages reported.
Winter Storm, Inland New Hanover
- When
- February 11, 9:30 AM EST to February 12, 10:00 PM EST
- Where
- Inland New Hanover forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Freezing rain began falling the morning of February 11th, with over a half inch of ice accumulation reported at the National Weather Service office in Wilmington. Driving was treacherous, with numerous power outages reported. The police department reported trees and branches down over much of Wilmington. Some residents stayed overnight at emergency shelters.
Winter Storm, Bladen
- When
- February 11, 10:00 AM EST to February 13, 5:30 AM EST
- Where
- Bladen forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 34.614, -78.563 (the zone’s center; the record gives no point)
Snow began falling the morning of February 11th, becoming heavy by early afternoon. By that evening, over five inches had fallen over most of Bladen county, with 5.8 reported by an observer two miles ESE of Dublin. The snow briefly transitioned to sleet and freezing rain with an additional quarter inch of ice accumulation before ending on February 13th.
Winter Storm, Columbus
- When
- February 11, 10:00 AM EST to February 13, 8:00 AM EST
- Where
- Columbus forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 34.265, -78.655 (the zone’s center; the record gives no point)
A mixture of light freezing rain and sleet began falling the morning of February 11th. After a lull in the action, another round of light freezing rain fell on the 12th, and ended on the 13th. Ice accumulations ranged from a half inch to three quarters of an inch. Driving conditions proved to be hazardous, and there were numerous power outages due to downed limbs and power lines.
Winter Storm, Coastal New Hanover
- When
- February 11, 10:00 AM EST to February 12, 6:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Freezing rain began falling the morning of February 11th, with a tenth of an inch of ice accumulation reported by late that afternoon. Driving was treacherous, with numerous power outages reported.
Winter Storm, Inland Brunswick
- When
- February 11, 10:30 AM EST to February 13, 9:00 AM EST
- Where
- Inland Brunswick forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
Freezing rain began falling the morning of February 11th, with around a quarter inch of ice accumulation reported by late that afternoon. Driving was treacherous, with numerous power outages reported. Some residents stayed overnight at emergency shelters.
Winter Storm, Coastal Brunswick
- When
- February 11, 10:30 AM EST to February 12, 7:00 PM EST
- Where
- Coastal Brunswick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
Freezing rain began falling the morning of February 11th, with around a quarter inch of ice accumulation reported at Sunset Beach. Driving was treacherous, with numerous power outages reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 11, 20143 deaths · 1 injured · 9 events
- Avalanche in Oregon, February 11, 20142 deaths · 2 injured · 1 event
- Winter Storm in South Carolina, February 11 to 13, 20142 deaths · 10 events
- Ice Storm and Winter Storm in Georgia, February 11 to 13, 20141 death · 75 events
- Ice Storm in Mississippi, February 11 to 12, 2014$50,000 · 9 events
- Ice Storm and Hail in Louisiana, February 11 to 12, 2014$30,000 · 0.75 in hail · 7 events
- Ice Storm and Winter Storm in Alabama, February 11 to 13, 201425 events
- Winter Storm and Winter Weather in North Carolina, February 11, 201420 events
- Winter Weather in Texas, February 11 to 12, 201419 events
- Avalanche and Heavy Snow in Washington, February 11 to 12, 20142 injured · 2 events
- Winter Storm in Louisiana, February 11 to 12, 201416 events
- Winter Weather in South Carolina, February 11, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502075, 502085, 502086, 502081, 502074, 502076, 502082, 502088, 502089.